Search

Drug-induced diarrhea

Definition

Drug-induced diarrhea is loose, watery stools caused by certain medications.

See also: Diarrhea

Alternative Names

Diarrhea associated with medications

Causes, incidence, and risk factors

Nearly all medications may cause diarrhea as a side effect. The medications listed below, however, are more likely to cause diarrhea.

Laxatives are meant to cause diarrhea.

  • They work either by drawing water into the gut or by causing the muscles of the intestines to contract.
  • However, taking too much of a laxative can cause diarrhea that is a problem.

Antacids that have magnesium in them may also cause diarrhea or make it worse.

Antibiotics also can produce diarrhea.

  • Normally, the gut is filled with many different bacteria. They keep each other in balance. Antibiotics destroy some of the bacteria in the gut. This allows other bacteria to grow too much.
  • In some cases, antibiotics can allow a type of bacteria called pseudomembranous colitis to grow too much. This can lead to severe, watery, and often bloody diarrhea called .

Many other drugs may cause diarrhea:

  • Chemotherapy medicines used to treat cancer
  • Drugs used to treat heartburn and stomach ulcers--omeprazole (Prilosec), esomeprazole (Nexium), iansoprazole (Prevacid), rabeprazole (AcipHex), pantoprazole (Protonix), cimetidine (Tagamet), ranitidine (Zantac), and nizatidine (Axid)
  • Medications that suppress the immune system (such as mycophenolate)
  • NSAIDs used to treat pain and arthritis, such as ibuprofen and naproxen

Some herbal teas contain senna or other "natural" laxatives that can cause diarrhea. Other vitamins, minerals, or supplements may also cause diarrhea.

Symptoms

Signs and tests

Treatment

Support Groups

Expectations (prognosis)

Complications

Calling your health care provider

Prevention

To prevent diarrhea due to antibiotic use, talk to your doctor about taking supplements containing healthy bacteria (probiotics). Some of these products may reduce the risk of diarrhea. Keep taking these supplements for a few days after you finish your antibiotics.

References

Schiller LR, Sellin JH. Diarrhea. In: Feldman M, Friedman LS, Brandt LJ, eds. 9th ed. Philadelphia, Pa: Saunders Elsevier; 2010:chap 15.

Encyclopedia content is provided as information only and not intended to replace the advice and instruction from your personal physician.